Skip to main content

Improved algorithmic results for unsplittable stable allocation problems


The stable allocation problem is a many-to-many generalization of the well-known stable marriage problem, where we seek a bipartite assignment between, say, jobs (of varying sizes) and machines (of varying capacities) that is “stable” based on a set of underlying preference lists submitted by the jobs and machines. Building on the initial work of Dean et al. (The unsplittable stable marriage problem, 2006), we study a natural “unsplittable” variant of this problem, where each assigned job must be fully assigned to a single machine. Such unsplittable bipartite assignment problems generally tend to be NP-hard, including previously-proposed variants of the unsplittable stable allocation problem (McDermid and Manlove in J Comb Optim 19(3): 279–303, 2010). Our main result is to show that under an alternative model of stability, the unsplittable stable allocation problem becomes solvable in polynomial time; although this model is less likely to admit feasible solutions than the model proposed in McDermid and Manlove (J Comb Optim 19(3): 279–303, McDermid and Manlove 2010), we show that in the event there is no feasible solution, our approach computes a solution of minimal total congestion (overfilling of all machines collectively beyond their capacities). We also describe a technique for rounding the solution of a stable allocation problem to produce “relaxed” unsplit solutions that are only mildly infeasible, where each machine is overcongested by at most a single job.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2


  1. 1.

    The model introduced in Dean et al. (2006) allows \(x(m) \le q(m)\), but we believe strict inequality is actually a better choice—mathematically and from a modeling perspective. For example, the old definition applied to a hospital–resident matching scenario with married couples might cause a hospital to accept two more residents than its quota, while the new definition would only require accepting one more resident. The results in Dean et al. (2006) hold with either definition.


  1. Baïou M, Balinski M (2002) The stable allocation (or ordinal transportation) problem. Math Oper Res 27(3):485–503

    MathSciNet  Article  MATH  Google Scholar 

  2. Biró P, Klijn F (2013) Matching with couples: a multidisciplinary survey. Int Game Theory Rev (IGTR) 15(02):1340008-1–1340008-18

    MathSciNet  MATH  Google Scholar 

  3. Caprara A, Kellerer H, Pferschy U (2000) A PTAS for the multiple subset sum problem with different knapsack capacities. Inf Process Lett 73(3–4):111–118

    MathSciNet  Article  MATH  Google Scholar 

  4. Chekuri C, Khanna S (2005) A polynomial time approximation scheme for the multiple knapsack problem. SIAM J Comput 35(3):713–728

    MathSciNet  Article  MATH  Google Scholar 

  5. Dean B, Goemans M, and Immorlica N (2006) The unsplittable stable marriage problem. In: IFIP TCS, volume 209 of IFIP, pp 65–75. Springer:Berlin

  6. Dean B, Munshi S (2010) Faster algorithms for stable allocation problems. Algorithmica 58(1):59–81

    MathSciNet  Article  MATH  Google Scholar 

  7. Dinitz Y, Garg N, Goemans M (1999) On the single-source unsplittable flow problem. Combinatorica 19:17–41

    MathSciNet  Article  MATH  Google Scholar 

  8. Fleiner T (2010) On stable matchings and flows. In: Proceedings of the 36th International Workshop on Graph-Theoretic Concepts in Computer Science, WG’10, pp 51–62

  9. Gale D, Shapley L (1962) College admissions and the stability of marriage. Am Math Mon 1:9–14

    MathSciNet  Article  MATH  Google Scholar 

  10. Gale D, Sotomayor M (1985) Some remarks on the stable matching problem. Discrete Appl Math 11:223–232

    MathSciNet  Article  MATH  Google Scholar 

  11. Gusfield D, Irving R (1989) The stable marriage problem: structure and algorithms. MIT Press, Cambridge

    MATH  Google Scholar 

  12. McDermid E, Manlove D (2010) Keeping partners together: algorithmic results for the hospitals/residents problem with couples. J Comb Optim 19(3):279–303

    MathSciNet  Article  MATH  Google Scholar 

  13. Roth A (1996) The national residency matching program as a labor market. J Am Med Assoc 275(13):1054–1056

    Article  Google Scholar 

  14. Roth A (2008) Deferred acceptance algorithms: history, theory, practice, and open questions. Int J Game Theory 36(3–4):537–569

    MathSciNet  Article  MATH  Google Scholar 

  15. Shmoys D, and Tardos E (1993) Scheduling unrelated machines with costs. In: Proceedings of SODA, pp 448–454

  16. Skutella M (2000) Approximating the single source unsplittable min-cost flow problem. In: Proceedings of FOCS, pp 136–145

Download references


This work was partially supported by the Deutsche Telekom Stiftung, the Deutsche Forschungsgemeinschaft within the research training group Methods for Discrete Structures (GRK 1408), and by the USA National Science Foundation CAREER award CCF-0845593.

Author information



Corresponding author

Correspondence to Ágnes Cseh.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Cseh, Á., Dean, B.C. Improved algorithmic results for unsplittable stable allocation problems. J Comb Optim 32, 657–671 (2016).

Download citation


  • Stable matchings
  • Stable allocations
  • Rotations
  • Unsplittable assignments